Alert archive / Nevada / Wind Advisories in 2018

Wind Advisory 5, NWS Elko, NV

March 13, 2018Nye County, White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Mar 13, 2018, 2:43 AM PDT for Nye County, White Pine County, Nevada. It took effect at Mar 13, 2018, 11:00 AM PDT. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Mar 13, 2018, 2:43 AM PDT (09:43 UTC)
In effect from
Mar 13, 2018, 11:00 AM PDT
Expired
Mar 14, 2018, 2:23 PM PDT
In force
27 hr
Issued by
NWS Elko, NV

Counties Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 242 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 9.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2018-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2018-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2285 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

373 
WWUS75 KLKN 130943
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
243 AM PDT Tue Mar 13 2018

NVZ040-041-140345-
/O.NEW.KLKN.WI.Y.0005.180313T1800Z-180314T0600Z/
Northwestern Nye County-Northeastern Nye County-
243 AM PDT Tue Mar 13 2018

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT
THIS EVENING...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 11 AM this morning to 11 PM PDT this
evening. 


* WINDS...South to Southwest 25 to 35 mph with gusts to near 50 
  mph on higher terrain such as summits, passes, and ridge tops.

* TIMING...Winds will be strongest from 1 pm to 6 pm and then
  start decreasing through the evening.

* IMPACTS...High profile vehicles will have difficulty maintaining
  lanes or straight driving. Unsecured property could blow 
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ035-140345-
/O.NEW.KLKN.WI.Y.0005.180313T2200Z-180314T1200Z/
White Pine County-
243 AM PDT Tue Mar 13 2018

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM PDT
WEDNESDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 3 PM this afternoon to 5 AM PDT
Wednesday. 


* WINDS...South 25 to 35 mph with gusts to near 55 mph on higher 
  terrain such as summits, passes, and ridge tops.

* TIMING...Winds will be strongest from 6 pm to midnight, but 
  will remain at advisory levels through the early morning hours 
  on Wednesday. 

* IMPACTS...High profile vehicles will have difficulty maintaining
  lanes or straight driving. Unsecured property could blow 
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

CS
5 follow-up statements
727 
WWUS75 KLKN 132107
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
207 PM PDT Tue Mar 13 2018

NVZ040-041-140600-
/O.CON.KLKN.WI.Y.0005.000000T0000Z-180314T0600Z/
Northwestern Nye County-Northeastern Nye County-
207 PM PDT Tue Mar 13 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WINDS...South to Southwest 25 to 35 mph with gusts to near 50 
  mph on higher terrain such as summits, passes, and ridge tops. 

* TIMING...Winds will be strongest from 1 pm to 6 pm and then 
  start decreasing through the evening.

* IMPACTS...High profile vehicles will have difficulty
  maintaining lanes or straight driving. Unsecured property 
  could blow around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ035-141200-
/O.CON.KLKN.WI.Y.0005.180313T2200Z-180314T1200Z/
White Pine County-
207 PM PDT Tue Mar 13 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY...

* WINDS...South 25 to 35 mph with gusts to near 55 mph on higher 
  terrain such as summits, passes, and ridge tops. 

* TIMING...Winds will be strongest from 6 pm to midnight, but 
  will remain at advisory levels through the early morning 
  hours on Wednesday.

* IMPACTS...High profile vehicles will have difficulty
  maintaining lanes or straight driving. Unsecured property 
  could blow around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
765 
WWUS75 KLKN 140559
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
1059 PM PDT Tue Mar 13 2018

NVZ040-041-140700-
/O.EXP.KLKN.WI.Y.0005.000000T0000Z-180314T0600Z/
Northwestern Nye County-Northeastern Nye County-
1059 PM PDT Tue Mar 13 2018

...WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING...

Winds across northern Nye county in central Nevada continue to
decrease. Winds are no longer at advisory levels so the advisory
will be allowed to expire.

$$

NVZ035-141200-
/O.CON.KLKN.WI.Y.0005.000000T0000Z-180314T1200Z/
White Pine County-
1059 PM PDT Tue Mar 13 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY...

* WINDS...South 20 to 30 mph with gusts to near 55 mph on higher 
  terrain such as summits, passes, and ridge tops. 

* TIMING...Winds will be strongest from through midnight, but 
  will remain at advisory levels through the early morning hours 
  on Wednesday.

* IMPACTS...High profile vehicles will have difficulty 
  maintaining lanes or straight driving. Unsecured property 
  could blow around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
952 
WWUS75 KLKN 140928
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
228 AM PDT Wed Mar 14 2018

NVZ035-141200-
/O.CON.KLKN.WI.Y.0005.000000T0000Z-180314T1200Z/
White Pine County-
228 AM PDT Wed Mar 14 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY THIS
MORNING...

* WINDS...South 20 to 30 mph with gusts to near 55 mph on higher 
  terrain such as summits, passes, and ridge tops. 

* TIMING...Winds will begin to subside later this morning and fall
  below advisory levels after sunrise. However, breezy conditions
  will continue through the afternoon hours.

* IMPACTS...High profile vehicles will have difficulty 
  maintaining lanes or straight driving. Unsecured property 
  could blow around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
616 
WWUS75 KLKN 141200
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
500 AM PDT Wed Mar 14 2018

NVZ035-150000-
/O.EXT.KLKN.WI.Y.0005.000000T0000Z-180315T0000Z/
White Pine County-
500 AM PDT Wed Mar 14 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...

* WINDS...South to southwest 25 to 35 mph with gusts to near 55 
  mph on higher terrain such as summits, passes, and ridge tops. 

* TIMING...Winds will remain elevated through the afternoon hours
  before subsiding this evening.

* IMPACTS...High profile vehicles will have difficulty 
  maintaining lanes or straight driving. Unsecured property 
  could blow around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
794 
WWUS75 KLKN 142123
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
223 PM PDT Wed Mar 14 2018

NVZ035-142230-
/O.CAN.KLKN.WI.Y.0005.000000T0000Z-180315T0000Z/
White Pine County-
223 PM PDT Wed Mar 14 2018

...WIND ADVISORY IS CANCELLED...

Winds are below criteria and expected to remain below criteria
through the rest of the afternoon and evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Mar 12, 2:03 PM PDT, 12 hours 40 minutes earlier.

Area forecast discussion, Mar 12, 2:03 PM PDT, 12 hours 40 minutes before
Area Forecast Discussion
National Weather Service Elko NV
203 PM PDT Mon Mar 12 2018

.SYNOPSIS...Above normal temperatures can be expected through
Tuesday ahead of a cold front that will move across the state
Tuesday night and Wednesday. Showers and isolated thunderstorms
are possible Tuesday afternoon and evening in western counties and
then showers move across the state Tuesday night. Snow levels
drop to the valley floors on Wednesday. The pattern is expected to
stay active through the weekend.

&&

.SHORT TERM...Tonight through Thursday.

Strong closed low "centered" from just south of the Alaska
mainland to offshore Eureka, CA. One rotation center is in
northern Gulf of Alaska and the other west of Eureka with deep
axis between. The northern center is drifting north and southern
is swinging east. Result will be a negative tilt trough with minor
difluence over Great Basin by Tuesday. Until then, short ridging
an warm temps and dry.

Tuesday, weak instability, increased moisture pre-frontal lift and
upper ventilation produce showers increasing from the west and
isolated thunderstorms over western and north central sections.
Mostly rain in valleys and even summits and mountains. Front moves
in Wednesday with increased pops, colder air, transition to snow,
and snow levels drop to higher valley floors and summits.

By thursday, cold air in place surface and aloft, snow levels drop
to valley floors Idaho/Oregon border to central Nevada. Two day
accumulations will range from a wet "dusting" with rain, to a
slushy frozen 1-3 inches on summits and passes and valleys above
6000 feet, to a over 6 inches in the mountains, everywhere. Travel
problems will be possible over the summits.

Have updated the Hazardous Weather Outlook (HWO) with current
forecast and possibility of advisories for Wed-Thu.

winds get gust Tuesday pre-frontal western to central section, and
continue gusty Wednesday eastern Nevada.

Temps much above normal through Tuesday and then dropping to more
normal to below Wed-Thu.

.LONG TERM...Thursday night through next Monday. A very active
weather pattern is expected throughout the extended forecast
period. The models are in good general agreement considering all
the potential energy they are digesting. A rambunctious Low
pressure system will drop south along the Pacific coast then move
inland next weekend. The mean upper low circulation comes bearing
multiple intense vortices that will impact the western U.S.,
bringing several surges of Pacific moisture into the Great Basin.
Difference in upper low positioning beginning Friday will
determine when or if Sierra shadowing comes into effect. With the
ECMWF model keeping the low center further north, this would
limit the precipitation realized in the Great Basin region. Beyond
Sunday the uncertainty grows if the wet pattern will continue.
High temperatures will generally be in the 40s. Low temperatures
will generally be in the 20s.

&&

.AVIATION...VFR conditions are expected at KWMC KEKO KELY and KTPH
through Tuesday morning.

&&

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

98/89/89
Hazardous weather outlook, Mar 12, 6:26 PM PDT, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
626 PM PDT Mon Mar 12 2018

NVZ030-031-033>041-131200-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
626 PM PDT Mon Mar 12 2018

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.

.DAY ONE...Tonight and Tuesday.

No significant weather is expected at this time. However rain with
isolated thunderstorms are expected to spread into western most
portions of Nevada, including Humboldt County Tuesday afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday evening through Monday.

A strong weather system offshore moves into the Great Basin
Tuesday evening and continue through the weekend.

Tuesday evening...mostly rain and gusty winds will affect
Humboldt... northern Lander, northern Eureka, and western Elko
Counties. Isolated thunderstorms are possible through Tuesday
evening over mainly northwest and west central Nevada. Snow
levels will be mainly above 8000 feet.

Wednesday...rain develops across the rest of northern and central
Nevada with best chances west of a Jarbidge to Tonopah line.
Mountains will likely begin receiving snow. The snow level will
drop to between 7000 and 8000 feet in the morning and then 4000
and 6000 feet in afternoon. Most valleys will have rain, or mixed
rain and snow. Summits and passes could have some slushy snows and
drivers will need to slow down. Winds will still be gusty in far
eastern Nevada. By Wednesday night, snow levels remain fairly
steady but snows will begin to accumulate in higher valleys,
summits and passes, and in the mountains. Travel could become an
issue over higher terrain.

Thursday...snow levels drop to all valley floors. Two day snow
accumulations will range from a slushy inch or so in lower
valleys to a few inches in higher valleys. Mountains could see 4
to 7 inches. Passes and summits are more iffy as it could start as
rain, change to a mix, and then snow which will limit
accumulations, but still be a frozen slushy mess for driving.

Friday through Monday...an unsettled period but computer models
are not agreeing very well. Expect some light snow showers each
day.

At the present time...there are no weather warnings, advisories,
or advisories in effect. Have a plan B in case things turn worse
and watch for updates from the National Weather Service in Elko.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 2:53 AM PDTWinter Weather AdvisoryLKNElko, Eureka, Lander, Nye, White Pine50 hr
Mar 13, 4:26 PM PDTSpecial Weather StatementLKN49 min

Nearby

Wind Advisories in Nevada, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.